Hail, Dawson
- When
- July 16, 11:01 PM CST
- Where
- Dawson County, 7.62 mi N of Lexington
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.890, -99.740
Two distinct rounds of severe weather affected South Central Nebraska on this Saturday, one during the very early morning hours, and another, more widespread event that rolled in during the mid to late evening hours. The first round of storms flared up around midnight, in a northwest-southeast corridor stretching from Dawson County to Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Two distinct rounds of severe weather affected South Central Nebraska on this Saturday, one during the very early morning hours, and another, more widespread event that rolled in during the mid to late evening hours. The first round of storms flared up around midnight, in a northwest-southeast corridor stretching from Dawson County to Franklin County. These storms initiated along a rather subtle low to mid level convergence zone, in a very unstable airmass featuring 4000-5000 J/kg most-unstable CAPE and 30-40 knots of deep-layer vertical wind shear. Severe weather reports included estimated wind gusts to 60 MPH, and hail up to quarter size, along with locally heavy rainfall.
Following a lull that lasted through the day, the evening hours brought one of the most significant severe weather episodes of the summer to the area, as a concentrated swath of damaging 60-90 MPH wind gusts swept eastward along and near the Interstate 80 corridor. These severe storms actually resulted from a merger between storms moving east from Southwest Nebraska, and other storms dropping south from North Central Nebraska. These initial storms developed in closer proximity to a surface cold front and trough axis, trailing southward from low pressure centered over the Dakotas. Around sunset, these smaller storm clusters merged as they entered Dawson and Buffalo Counties, quickly evolving into a forward-propagating mesoscale convective system (MCS) with damaging outflow winds. As storms first entered South Central Nebraska, the mesoscale environment featured 3000-4500 J/kg most-unstable CAPE, and around 30 knots of deep-layer vertical shear. Over the course of around 3 hours, wind damage was widespread near the Interstate 80 corridor, but especially within Buffalo County, where gusts estimated as high as 90 MPH resulted in numerous damage reports. To name just a few, these reports included a roof torn from a home, numerous grain bins damaged or destroyed, and a number of power poles snapped, causing power outages in the area. Nebraska Public Power District estimated 32 miles of power lines and 218 individual power structures were blown down in the Buffalo County area. Multiple reports were also received of damage to area trees and crops. Farther east, winds were not quite as strong, but still maintained severe levels as gusts to 68 MPH were measured at the Hastings airport, and 61 MPH at the Aurora airport. In addition to severe winds, there were also a few reports of hail during the evening, with the largest being golf ball size north of Lexington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 5:41 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
641 PM CDT FRI JUL 16 2010
.AVIATION...00Z TAF. EVENING THUNDERSTORMS NEAR WEAK CONVERGENCE
BOUNDARY EAST/NORTHEAST OF GRAND ISLAND...DON/T LOOK LIKE THEY WILL
AMOUNT TO MUCH FOR KGRI...AND THUS ONLY SOME SCATTERED MID CLOUDS
ARE IN THE FORECAST TONIGHT. THICKER CIRRUS WILL DEVELOP BY MIDDAY
SATURDAY. WINDS WILL BE LIGHT TONIGHT... AND SNEAK ABOVE 12KTS
FROM THE SOUTH BY LATE MORNING TOMORROW.
&&
.PREV DISCUSSION... /ISSUED 357 PM CDT FRI JUL 16 2010/
AVIATION...18Z TAF. SLIGHT RISK FOR A THUNDERSTORM IN THE KGRI
AREA EARLY THIS EVENING...BUT COVERAGE WILL BE SO ISOLATED AND
LIMITED...CAN/T SEE ADDING ANYTHING TO THE TAF RIGHT NOW. WILL
WATCH AND ADJUST AS NEEDED. OTHERWISE ITS PRETTY MUCH VFR
CONDITIONS WITH LIGHT WINDS AND NO VISIBILITY RESTRICTIONS
EXPECTED.
PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 16 2010/
SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT. PRIMARY
FORECAST CONCERN WILL CENTER AROUND THE EXTREME HEAT TOMORROW...AS
WELL AS THE SPORADIC THUNDERSTORM CHANCES THE NEXT TWO EVENINGS.
THE HOT MUGGY AIR HAS RETURNED TODAY WITH DEWPOINTS IN THE 70S
ACROSS THE CWA. AFTERNOON HEATING HAS RESULTED IN A VERY UNSTABLE
AIRMASS WITH MLCAPE VALUES OF AROUND 4000 J/KG. HOWEVER...FORCING
IS CURRENTLY VERY WEAK AND HENCE THERE IS NOT MUCH IN THE WAY OF A
FOCUSING MECHANISM FOR CONVECTIVE INITIATION. LOW TO MID LEVEL
LAPSE RATES ARE ALSO LESS THAN IMPRESSIVE. DIURNAL HEATING COULD
BE ENOUGH TO GENERATE A FEW ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS...BUT GIVEN THE LACK OF
FORCING DO NOT ANTICIPATE ANYTHING WIDESPREAD. LOW LEVEL JET WILL
INCREASE THIS EVENING INTO TONIGHT AND PROVIDE A FOCUS FOR
POSSIBLE NOCTURNAL THUNDERSTORMS...BUT EVEN THIS WILL BE A RATHER
WEAK SET UP. THEREFORE...WILL CONTINUE TO GO WITH LOW END CHANCE
POPS AT BEST FOR THIS MARGINAL SETUP. DEEP LAYER SHEER VALUES
AROUND 35 KTS IN COMBINATION WITH THE HIGH INSTABILITY WILL
SUPPORT THE POTENTIAL OF SEVERE CONVECTION SHOULD THUNDERSTORMS
DEVELOP.
THE STORY FOR MUCH OF TOMORROW WILL THEN TURN TO THE VERY HOT
CONDITIONS AS TEMPERATURES CLIMB INTO THE MID AND UPPER 90S ACROSS
NEBRASKA TO THE LOWER 100S OVER NORTH CENTRAL KANSAS. THE MOIST
BOUNDARY LAYER WILL REMAIN IN PLACE TOMORROW WITH DEWPOINTS ONCE
AGAIN IN THE 70S FOR MOST LOCATION. THE NET RESULT WITH BE HEAT
INDEX VALUES AROUND OR IN EXCESS OF 105 DEGREES. THEREFORE...A
HEAT ADVISORY WILL BE IN EFFECT FOR TOMORROW AFTERNOON.
A COLD FRONT WILL BE PRESSING SOUTHEAST THROUGH SOUTH DAKOTA AND
THE NEBRASKA SANDHILLS TOMORROW AFTERNOON. THIS WILL PROVE TO BE A
FOCUSING MECHANISM FOR LATE AFTERNOON AND EVENING THUNDERSTORMS.
THE EXCESSIVE HEAT AND HUMIDITY WILL MAKE FOR A VERY UNSTABLE
AIRMASS. HOWEVER...MID LEVEL TEMPERATURES WILL ALSO BE ON THE
INCREASE WITH A FAIRLY STRONG CAP EXPECTED ACROSS THE AREA.
THUNDERSTORMS WILL BE MOST LIKELY NORTHEAST OF OUR CWA WHERE THE
CAP IS WEAKER. DUE TO THE STRONG CAP...WILL CONTINUE TO ONLY CARRY
SLIGHT POPS AT THIS TIME FOR SATURDAY EVENING INTO SATURDAY NIGHT.
LONG TERM...STARTING 12Z SUNDAY. PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR PRECIPITATION AND CONTINUED WARM WEATHER. LONG
TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE SOUTHWESTERN CONUS
UPPER LEVEL RIDGE WILL WEAKEN SUNDAY AND MONDAY...ALLOWING FOR
NEARLY ZONAL FLOW OVER THE NORTHERN ONE HALF OF THE CONUS THROUGH
TUESDAY. STARTING WEDNESDAY THE UPPER LEVEL RIDGE WILL STRENGTHEN
OVER THE SOUTHEASTERN CONUS AS A TROUGH DIGS INTO THE WESTERN
CONUS. AS THE SOUTHEASTERN RIDGE BUILDS INTO OUR AREA THE JET
STREAM AXIS WILL ALSO PUSH NORTHWARD AWAY FROM THE AREA. PERIODIC
RAIN CHANCES WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY NIGHT
AS MID LEVEL PERTURBATIONS AND OVERNIGHT LOW LEVEL JETS CONTINUE
IMPACTING THE REGION. THE OPERATIONAL GFS THEN INDICATES THE
PRECIPITATION CHANCES WILL BE RELEGATED TO OUR NORTH AS THE RIDGE
BUILDS IN BY MID NEXT WEEK...HOWEVER THE EC SUGGESTS A LINGERING
SURFACE BOUNDARY MAY STILL PROMOTE PRECIPITATION THROUGHOUT THE
EXTENDED. INHERITED FORECAST HAD DRY CONDITIONS AFTER TUESDAY AND
OTHER THAN SOME LINGERING PRECIP EARLY WEDNESDAY...WILL GO AHEAD
AND STAY THE COURSE BY KEEPING IT DRY WEDNESDAY ONWARD.
SOMEWHAT COOLER TEMPERATURES ARE STILL EXPECTED SUNDAY AS A FRONTAL
BOUNDARY CLEARS THE CWA...THUS PRESENTING A RELATIVELY COOLER AIR
MASS AND EASTERLY SURFACE WINDS. THE FRONTAL BOUNDARY IS THEN
EXPECTED TO LIFT BACK NORTH BEGINNING TUESDAY...THUS SIGNALING A
RETURN TO WARMER WEATHER TO FINISH OUT THE FORECAST PERIOD.
OBVIOUSLY IF THE EC SOLUTION VERIFIES...THUS KEEPING THE FRONTAL
BOUNDARY LINGERING ACROSS THE AREA THROUGH MID NEXT WEEK...THEN
SLIGHTLY COOLER TEMPERATURES WILL BE OBSERVED. HOWEVER...AS
MENTIONED BEFORE...WILL STAY WITH THE GFS SOLUTION AND KEEP THINGS
WARM AND DRY TO FINISH OUT THE FORECAST PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR KSZ005>007-
017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1125 PM CDT FRI JUL 16 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1125 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM LOUP CITY TO HASTINGS TO SUPERIOR. COVERAGE OF THESE THUNDERSTORMS SHOULD DIMINISH TOWARD SUNRISE. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES WILL TOP OUT FROM 105 TO 110 DEGREES FOR MUCH OF THE OUTLOOK AREA SATURDAY AFTERNOON. INTERMITTENT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM LATE SATURDAY AFTERNOON THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT FRI JUL 16 2010
NEZ084-170515-
FRANKLIN NE-
1131 PM CDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
1215 AM CDT...
AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF BLOOMINGTON...OR 27 MILES
SOUTHEAST OF HOLDREGE...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLOOMINGTON...
FRANKLIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4026 9914 4029 9889 4000 9881 4000 9906
4000 9911 4003 9911
TIME...MOT...LOC 0431Z 352DEG 12KT 4016 9900
JCBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT FRI JUL 16 2010
NEZ060-170530-
DAWSON NE-
1146 PM CDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWSON COUNTY UNTIL 1230
AM CDT...
AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EDDYVILLE...OR 12 MILES
NORTH OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OVERTON...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 242 AND 244.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4105 9970 4105 9967 4085 9941 4078 9942
4068 9964 4096 9988
TIME...MOT...LOC 0446Z 327DEG 19KT 4093 9972
JCBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1157 PM CDT FRI JUL 16 2010 KSZ006-007-170545- JEWELL KS-SMITH KS- 1157 PM CDT FRI JUL 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEWELL AND EASTERN SMITH COUNTIES UNTIL 1245 AM CDT... AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEBANON...OR 35 MILES NORTHWEST OF BELOIT...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEBANON... ESBON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3981 9828 3959 9848 3980 9874 3993 9861 TIME...MOT...LOC 0458Z 304DEG 9KT 3981 9858 JCB
The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
18 thunderstorm wind, 7 hail. Local standard time, as filed.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 70 MPH.
Wind gusts estimated at 80 MPH.
Wind gusts estimated at 70 MPH.
Wind gusts estimated at 65 MPH.
Wind gusts estimated at 90 MPH.
One home reported roof damage, numerous grain bins were either damaged or destroyed, and a number of power poles were snapped, causing power outages in the area. Multiple reports were received of damage to area trees and crops.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249315, 249316, 249317, 249318, 249319, 249320, 249548, 249549, 249550, 249551, 249553, 249554, 249555, 249557, 249559, 249560, 249571, 249562, 249563, 249564, 249565, 249567, 249568, 249569, 249570.